Does taking birth control help with acne? What other stuff are the side effects (if it’s anything severe then I don’t want to take it all)? I have heard that they help with acne, but I want to make sure before I go and tell my Mom that I want it. I’m also a virgin, and am not really planning on taking it for sex. Thanks!!!
Like every drug, the birth control pill has its benefits and its drawbacks. To break it down, the birth control pill is basically your gURLy hormones in a pill. Since acne is often a hormonal issue, the birth control pill is an effective way to clear it up. I’d recommend seeing a dermatologist though, because though effective, the pill is not the only way to clear up your skin. Many topicals (creams, gels, and and other ointments that are applied directly to the skin) and a new regimen can help you combat persistent pimples.
Every gURL reacts differently to the birth control pill so I don’t know just what side effects you’ll get. But typically, a gURL can expect that her period will be regular and most likely lighter. Also a bonus: If you need to postpone your period, you can control when you have it (e.g. no need to freak out over being in a bathing suit over spring break!). Here’s how you can delay you period while on the Pill.
So those are the (debatable) pluses, but here are the very real side effects: nausea (especially at the beginning of a pill pack), weight gain, sore boobs, spotting, increased irritability and mood swings and in severe cases, migraines, blurred vision, chest and/or abdominal pain, and swollen legs and ankles.
I think with acne, as with everything in life, you have to find out what works for you. But I think birth control would be a last resort especially if you’re not planning to become sexually active.
Hey gURLs, have you had any side effects while on the Pill? Tell me what happened, below!
What’s on your mind? Heather can help! Send her your question at firstname.lastname@example.org.